News

Common type 2 diabetes therapy may cause longer lasting hypos

Diabetes patients treated with GLP-1 (glucagon-like peptide 1) based drugs in combination with insulin could face increased health risks, a new study has revealed.
The research, published online in the journal Diabetes Care, shows this common treatment for people with type 2 diabetes can have an effect on the body that can lead to longer-than-normal episodes of hypoglycemia.
The findings come from a team of researchers at the University of Adelaide’s School of Medicine in Australia who examined the impact of this standard combination therapy on how quickly the stomach empties after eating. They discovered that it delays the movement of food from the stomach to the small intestine (gastric emptying).
Lead researcher Dr Mark Plummer explained: “Low blood sugar levels usually cause the stomach to empty rapidly, however in the group studied on GLP-1 therapy it emptied no more quickly than at normal blood glucose levels.
“This is a concern because it means that a significant amount of food, and therefore glucose being consumed by a diabetic patient to prevent or treat hypoglycemia, is being retained in the stomach. This would have the effect of extending hypoglycemia and potentially putting the patient at risk.
“A diabetic patient really doesn’t want their blood sugars to go too low because the brain requires glucose for normal functioning and you run the risk of loss of consciousness, seizures and even death in extreme cases.”
The results were based on a relatively small sample group, but they were statistically significant, according to Dr Plummer, who added that “there were no life-threatening effects on the patients studied”.
The University of Adelaide PhD student concluded that the study highlights the potential safety implications for combining GLP-1 based drugs with other blood sugar-lowering (hypoglycemic) treatments
“We believe there should be ongoing evaluation of this combination therapy for patients with type 2 diabetes, to better understand the risks associated with it.”
The (GLP-1) class of drugs includes both GLP-1 receptor agonists, also known as incretin mimetics, and DPP-4 inhibitors (gliptins).

To Top